Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 5, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jun 1, 2002, 6:42 PM MDT for Johnson County, Natrona County, Wyoming. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 1, 2002, 6:42 PM MDT (00:42 UTC)
- Expired
- Jun 1, 2002, 7:30 PM MDT
- In force
- 48 min
- Issued by
- NWS Riverton, WY
- Area
- Whole counties
Counties Johnson County, WY, Natrona County, WY
The radar
The Riverton/Lander radar (KRIW), 152 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 4:30 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 0.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2798 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
463 WUUS55 KRIW 020042 SVRRIW WYC019-025-020130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RIVERTON WY 640 PM MDT SAT JUN 1 2002 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN NATRONA COUNTY IN CENTRAL WYOMING SOUTHEAST JOHNSON COUNTY IN NORTH CENTRAL WYOMING * UNTIL 730 PM MDT * AT 640 PM MDT...A TRAINED WEATHER SPOTTER REPORTED A SEVERE THUNDERSTORM PRODUCING UP TO QUARTER SIZE HAIL IN EDGERTON...OR ABOUT 35 MILES NORTH OF CASPER. DOPPLER RADAR INDICATED THE STORM MOVING EAST AT 30 MPH. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS. DAMAGING WINDS GREATER THAN 60 MILES AN HOUR. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT CLOUD-TO-GROUND LIGHTNING. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RIVERTON. $$ LAT...LON 4385 10672 4314 10657 4314 10614 4380 10611 SKRBAC WCJIN-WYNE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:08 PM MDT, 3 hours 34 minutes earlier.
Area forecast discussion, Jun 1, 3:08 PM MDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 308 PM MDT SAT JUN 1 2002 RIDGING STILL VERY APPARENT OVER THE REGION AS SHOWERS AND STORMS CONTINUE TO ROTATE AROUND PERIPHERY JUST NORTH OF WYOMING. DECENT LITTLE COMPLEX JUST SKIRTING THE NORTHWEST CORNER OF YELLOWSTONE... BUT MOST OF ITS EFFECTS SHOULD MISS YELLOWSTONE. AN AREA OF MAINLY MID AND HIGH CLOUDS ROTATING INTO SOUTHWEST WYOMING HAVING A TUFF TIME HOLDING TOGETHER AS THEY ENTER THE HIGHER PRESSURE. TROF SWOOPING RATHER QUICKLY INTO THE WEST COAST AS THINGS GET SORT OF BUNCHED UP IN THE INTERMOUNTAIN REGION FOR A SPELL. NOT MUCH IN THE WAY OF MECHANICAL FORCING TODAY IN THE ANTICIPATED ABSENCE OF ANY SHORTWAVE ACTIVITY. HOWEVER...A DAY FOR THERMODYNAMICS AS ATMOSPHERE EXPECTED TO BECOME MODERATELY UNSTABLE ACROSS THE NORTH AND NORTHEAST. COINCIDENT WITH THE INSTABILITY IS GOOD LOW LEVEL CONVERGENCE/UPPER LEVEL DIVERGENCE AND THETA-E RIDGING. MODEL SOUNDINGS IN THIS AREA INDICATES GOOD POTENTIAL FOR STRONG WIND AND LARGE HAIL...THO WET BULB IS A LITTLE ON THE HIGH SIDE. SURFACE LOW CROSSING WYOMING TODAY SHOULD BE MOVING INTO THE PLAINS TONIGHT...BRINGING GOOD VEERING OF LOWER LEVEL WIND ACROSS THE NORTHEAST AND EAST PARTS OF THE CWA. SUNDAY THE TROF MOVES CLOSER WITH WYOMING IN GOOD SOUTHWEST FLOW EARLY...THEN A COLD FRONT MOVES INTO THE NORTH BY LATE AFTERNOON...PROVIDING A GOOD FOCUSING MECHANISM FOR ENHANCED CONVECTION AS THE ATMOSPHERE ONCE AGAIN EXPECTED TO BE QUITE UNSTABLE WITH GOOD LOW LEVEL CONVERGENCE/UPPER LEVEL DIVERGENCE ACROSS THE NORTH AND EAST ONCE AGAIN. FRONT THEN MOVES SOUTH ACROSS THE REGION SUNDAY NIGHT PROVIDING NORTHEAST FLOW FOR MOST INTO OR THRU MONDAY. TROFINESS HANGS AROUND FOR MUCH OF THE EARLY PART OF NEXT WEEK...MAKING FOR UNSETTLED AND COOLER CONDITIONS. OVERALL FORECAST TREND UNCHANGED...ONLY MINOR CHANGES MADE. FIRE WEATHER...RED FLAG WARNING TODAY FOR SOUTHWEST WYOMING FIRE ZONES AS WINDY...DRY...AND WARM CONDITIONS PERSIST WITH VERY LOW RH VALUES AND POSSIBILITY OF DRY THUNDERSTORMS. .RIW...RED FLAG WARNING TODAY WYOMING FIRE WEATHER ZONES 277 AND 279.
In the hours before
Local storm report, Jun 1, 5:44 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
544 PM MDT SAT JUN 1 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM 23 S GREEN RIVER WY 62 MPH TSTM WIND GUST
06/01/02 SWEETWATER OBSERVER REPORTED 62 MPH
WIND SUSTAINED FOR ONE
HOUR.REPORTED BY CO-OP
OBSERVERS AT THE BUCKBOARD
MARINA, NEAR FLAMING GORGE
RESERVOIR.Local storm report, Jun 1, 6:29 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
629 PM MDT SAT JUN 1 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM GRANGER WY WIND DAMAGE
06/01/02 SWEETWATER METAL SHED BLEW INTO A
POLICE OFFICERS HOUSE.
REPORTED BY LAW ENFORCEMENTLocal storm report, Jun 1, 6:32 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
632 PM MDT SAT JUN 1 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM KEMMERER WY 80 MPH NON TSTM WIND GUST
06/01/02 LINCOLN WINDS BLOWING TRUCKS OFF
U.S. HIGHWAY 30.REPORTED BY
LAW ENFORCEMENTLocal storm report, Jun 1, 6:42 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
642 PM MDT SAT JUN 1 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM N ROCK SPRINGS WY WIND DAMAGE
06/01/02 SWEETWATER 10 CARS BLOWN OFF U.S.
HIGHWAY 191 NORTH OF ROCK
SPRINGS. ONE CAR SEVERELY
DAMAGED. ONE STOCK TRUCK
BLOWN OVER.REPORTED BY LAW
ENFORCEMENTThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 6:17 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn | 58 min |
| Jun 1, 6:36 PM MDT | Severe Thunderstorm Warning | RIW | Sublette, Sweetwater | 54 min |
| Jun 1, 7:24 PM MDT | Severe Thunderstorm Warning | RIW | Fremont, Natrona | 66 min |
| Jun 1, 7:41 PM MDT | Flash Flood Warning | RIW | Big Horn | 4 hr |
| Jun 2, 12:36 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn, Washakie | 54 min |
| Jun 2, 1:33 PM MDT | Severe Thunderstorm Warning | RIW | Johnson, Washakie | 57 min |
| Jun 2, 2:28 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 62 min |
| Jun 2, 3:33 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 27 min |
| Jun 2, 5:53 PM MDT | Severe Thunderstorm Warning | RIW | Johnson, Natrona | 22 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.